South Carolina, 2018

Damaging Wind in South Carolina, August 2, 2018

August 2, 2018 · NWS CHS · 1 event in 1 county or zone

Strong moisture convergence, moderate instability and upper-level diffluence between low pressure inland and high pressure offshore led to a favorable environment for strong thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Strong moisture convergence, moderate instability and upper-level diffluence between low pressure inland and high pressure offshore led to a favorable environment for strong thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 2, 3:07 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 2, 3:07 PM EST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
407 PM EDT Thu Aug 2 2018

.SYNOPSIS...
Unsettled conditions will persist through Friday as the region
remains situated between high pressure offshore and an inland
trough of low pressure. Atlantic high pressure will build in
for the weekend, before another inland trough develops during
the early and middle parts of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The mid-levels consist of a ridge over the Atlantic while a
trough stretches from the Great Lakes region southwards into the
northern Gulf of Mexico. At the surface, the Bermuda high is in
place to our east while a stationary front and trough is to our
west. These features will keep ushering southerly flow into the
region. PWATs are forecasted to remain on the higher end of the
climo scale for early August, ranging from 2-2.25". The
convective potential through sunset compares to the past few
days. Scattered to widespread showers and thunderstorms will
persist, then gradually dissipate this evening. The highest POPs
remain inland, closer to the best lift. SPC mesoanalysis shows
MLCAPEs in the 2,000-2,500 J/kg range along with decent low
level lapse rates across portions of our area. However, DCAPEs
are only a few hundred and shear isn't impressive. With that
said, the strongest storm could produce a strong wind gust. An
isolated severe with damaging winds due to precipitation
loading remains possible until this evening, mainly inland.
Lone storms continue to move fast enough and the lines are
drifting inland at a decent pace to limit the flooding
potential. However, if training persist in an area areal
flooding is a big concern, especially considering the already
soaked ground. Overnight the CAMs still hint at a chance of
showers and thunderstorms. But the timing and location varies
with each CAM. Hence, the overnight POP forecast will need to be
tweaked based on radar and model trends.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday: An unsettled weather pattern will persist over the Southeast
United States as the area remains positioned between high pressure
over the western Atlantic and a trough of low pressure inland. A
southwest flow between these two features will continue to advect
deep moisture to the area while an onshore sfc wind also draws
moisture from the Atlantic. Much like the past several days, the
morning should start off with coastal showers/thunderstorms that
shift onshore, especially along much of the Southeast South Carolina
coast. PWATs around 2.0 inches along with SBCAPE around 1250 J/kg
suggest a localized heavy rainfall threat with the potential for
minor flooding, starting off in the Quad County area early before
shifting inland. Precip activity should trend westward through the
afternoon as a seabreeze circulation develops and shifts inland with
most areas experiencing scattered to numerous showers/thunderstorms
by late afternoon. A stronger and/or briefly severe thunderstorm can
not be ruled out during peak heating, but the overall threat will
remain low. In general, high temps should reach the upper 80s for
most areas.

Models indicate a Tutt Low shifting north off the Mid-Atlantic coast
late in the day, which should allow the Atlantic ridge to begin
building over the Southeast by early night. Given the expected
trend, a slightly quicker end to shower/thunderstorm activity should
occur during the evening and/or early night hours. Low temps should
range in the mid/upper 70s, coolest inland.

Saturday and Sunday: High pressure will strengthen over the western
Atlantic this weekend, building across the Southeast United States
and presenting a much more typical summertime environment than
experienced over the past several days. The bulk of deeper moisture
will shift inland and perhaps just north of the region, leading to
noticeably less shower and thunderstorm coverage through late
weekend into early next week. However, a slight chance to chance of
showers/thunderstorms will remain possible, mainly along an inland
moving seabreeze each afternoon. Given the building ridge aloft,
1000-850mb thicknesses will be marginally greater and suggest
overall high temps peaking in the lower 90s away from the immediate
coast. Overnight periods should be rain free for most locations with
lows temps ranging in the low/mid 70s inland to upper 70s near the
coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Mid and upper ridging overhead early next week will drop S into the
middle of next week, as various short waves help to establish a
broad trough over much of the eastern half of the country. Similarly
at the surface the Atlantic ridge is bumped S-SE as a lee-side
trough develops. Moisture is limited by a deep offshore flow, but
should be sufficient enough to combine with lift from the sea breeze
and nearby trough, and typical summer instability to produce at
least a chance of showers and t-storms through the period. A slight
downslope component of winds and H8 temps as high as 19-20C will
support max temps at least in the lower 90s each day.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
18Z TAFs: Showers and thunderstorms will impact both TAF sites
this afternoon. The areal coverage will be high enough that we
have TEMPO MVFR in both TAFs. Though, adjustments will likely be
made with the timing based on future radar trends. This evening
the coverage will decrease, so we are indicating VCTS
transitioning into VCSH. It's possible brief MVFR may occur
overnight and towards the end of the TAF period. But confidence
is too low to include this as a prevailing group at this time.

Extended Aviation Outlook: Flight restrictions are possible at both
CHS and SAV terminals Friday for occasional heavy rains and gusty
winds within scattered showers/thunderstorms. VFR conditions should
then prevail Saturday through Monday as high pressure builds over
the area, but an afternoon shower and/or thunderstorm will remain
possible each day and could produce brief flight restrictions.

&&

.MARINE...
Tonight: The coastal waters will remain sandwiched between high
pressure offshore and an inland trough. Expect southerly winds
maxing out ~15 kt. Seas will average 2-4 ft.

Friday through Tuesday: The area will remain along the western edge
of high pressure to start off the weekend with south/southeast winds
generally remaining at or below 10-15 kt outside shower/thunderstorm
activity. Southerly winds should gradually decrease and remain
around 10 kt or less late this weekend and early next week as the
Atlantic high builds over the coastal waters and dominates the
weather pattern. Shower and thunderstorm coverage should also become
noticeably less as well late this weekend into early next week.

Waterspouts: Given lighter wind fields there appears to be some
potential for isolated waterspouts each morning from Saturday
through Monday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Aug 2, 2:42 PM EST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
342 PM EDT Thu Aug 2 2018

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-031945-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
342 PM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Flooding: Abundant tropical moisture could lead to heavy rainfall
and localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flooding: Abundant tropical moisture could lead to heavy rainfall
and localized flooding on Friday.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-350-352-354-374-031945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
342 PM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Local storm report, Aug 2, 5:02 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
602 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HEAVY RAIN       5 NNW HOPEULIKIT        32.59N  81.87W
08/02/2018  E0.00 INCH       BULLOCH            GA   EMERGENCY MNGR

            SEABURN VICKERY ROAD WASHED OUT DUE TO SMALL POND DAM
            BREAK.

&&

EVENT NUMBER CHS1800661

JMC
Local storm report, Aug 2, 5:07 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
607 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND DMG     STATESBORO              32.45N  81.78W
08/02/2018                   BULLOCH            GA   BROADCAST MEDIA

            SEVERAL TREES REPORTED DOWN AROUND STATESBORO. TIME
            ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER CHS1800662

JMC
Special weather statement, Aug 2, 5:18 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Charleston SC
618 PM EDT THU AUG 2 2018

GAZ100-101-118-SCZ047-022245-
Bulloch-Effingham-Inland Chatham-Inland Jasper-
618 PM EDT THU AUG 2 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH...
EFFINGHAM...CHATHAM AND JASPER COUNTIES...

At 618 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Egypt to near
Burroughs, and moving northeast at 45 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Savannah, Pooler, Springfield, I-16/I-95 Interchange, Rincon, Garden
City, Port Wentworth and Bloomingdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3259 8139 3251 8123 3235 8114 3208 8109
      3196 8128 3209 8138 3216 8141 3221 8141
      3224 8144 3224 8145 3249 8156
TIME...MOT...LOC 2218Z 205DEG 40KT 3248 8147 3202 8126

NED
Special weather statement, Aug 2, 5:40 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
640 PM EDT THU AUG 2 2018

GAZ101-SCZ047-048-051-022330-
Effingham-Inland Jasper-Coastal Jasper-Beaufort-
640 PM EDT THU AUG 2 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...BEAUFORT
AND JASPER COUNTIES...

At 640 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Garnett to
Purysburgh, and moving northeast at 45 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Ridgeland, Jasper, Hardeeville, Grahamville, Coosawhatchie, Lemon
Island, Tarboro and Grays.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3274 8102 3234 8077 3219 8111 3238 8116
      3255 8128
TIME...MOT...LOC 2240Z 219DEG 37KT 3256 8125 3232 8110

NED
Special weather statement, Aug 2, 6:11 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Charleston SC
711 PM EDT THU AUG 2 2018

SCZ040-042-047-030000-
Allendale-Inland Jasper-Hampton-
711 PM EDT THU AUG 2 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND ALLENDALE
COUNTIES...

At 711 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Barton to near
Cummings, and moving northeast at 35 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Allendale, Hampton, Yemassee, Lake Warren State Park, Varnville,
Estill, Fairfax and Brunson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3312 8120 3270 8083 3261 8092 3276 8102
      3265 8115 3288 8141
TIME...MOT...LOC 2311Z 217DEG 31KT 3290 8129 3275 8106

NED
Special weather statement, Aug 2, 6:42 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
742 PM EDT THU AUG 2 2018

SCZ043-030030-
Inland Colleton-
742 PM EDT THU AUG 2 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY...

At 742 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Ruffin, or 11 miles northwest of Walterboro,
moving northeast at 55 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Walterboro, Colleton, Smoaks, Lodge, Williams, Islandton, Ruffin and
Padgetts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3315 8070 3311 8067 3307 8062 3306 8058
      3307 8053 3305 8048 3272 8082 3282 8090
      3283 8090 3288 8095 3303 8108 3310 8095
      3306 8090 3309 8088 3313 8089 3318 8079
TIME...MOT...LOC 2342Z 217DEG 49KT 3299 8083

NED

The radar

The Charleston,SC radar (KCLX), 37 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colleton

When
August 2, 6:49 PM EST to 6:50 PM EST
Where
Colleton County, 2.23 mi SE of Whitehall
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.700, -80.650

A tree was reported down near the intersection of Springhill Road and White Hall Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777553.